Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 47, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Dec 16, 2024, 2:32 PM MST for 4 counties in Wyoming. It took effect at Dec 16, 2024, 11:00 PM MST. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2024, 2:32 PM MST (21:32 UTC)
- In effect from
- Dec 16, 2024, 11:00 PM MST
- Expired
- Dec 17, 2024, 8:50 AM MST
- In force
- 10 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 3:56 AM MST | NON-TSTM WND GST 61 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
| Dec 17, 4:26 AM MST | NON-TSTM WND GST 60 | 1 Sse Bordeaux, WY | Mesonet station KBRX 1.4 S Bordeaux (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1977 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701 WWUS75 KCYS 162132 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 232 PM MST Mon Dec 16 2024 WYZ110-171200- /O.NEW.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/ /O.CON.KCYS.HW.W.0046.000000T0000Z-241217T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 232 PM MST Mon Dec 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY... * WHAT...For the first High Wind Warning, southwest winds 25 to 35 mph with gusts up to 60 mph. For the second High Wind Warning, west winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Southeast Wyoming wind-prone area including Interstate 80 near Arlington and Elk Mountain. * WHEN...For the first High Wind Warning, until 5 PM MST this afternoon. For the second High Wind Warning, from 11 PM this evening to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ106-171200- /O.NEW.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 232 PM MST Mon Dec 16 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...From 11 PM this evening to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Charnick
3 follow-up statements
446 WWUS75 KCYS 162335 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 435 PM MST Mon Dec 16 2024 WYZ110-171200- /O.EXP.KCYS.HW.W.0046.000000T0000Z-241217T0000Z/ /O.CON.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/ North Snowy Range Foothills- Including the cities of Elk Mountain and Arlington 435 PM MST Mon Dec 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY... ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON... * WHAT...For the first High Wind Warning, southwest winds 25 to 35 mph with gusts up to 60 mph. For the second High Wind Warning, west winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Southeast Wyoming wind-prone area including Interstate 80 near Arlington and Elk Mountain. * WHEN...From 11 PM this evening to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ104-171200- /O.EXA.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/ Ferris/Seminoe/Shirley Mountains- Including the cities of Seminoe Dam 435 PM MST Mon Dec 16 2024 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph expected. * WHERE...Ferris/Seminoe/Shirley Mountains. * WHEN...From 11 PM this evening to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ106-171200- /O.CON.KCYS.HW.W.0047.241217T0600Z-241217T1800Z/ Central Laramie Range and Southwest Platte County- Including the cities of Bordeaux 435 PM MST Mon Dec 16 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Bordeaux area along Interstate 25 between Chugwater and Wheatland. * WHEN...From 11 PM this evening to 11 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Claycomb
659 WWUS75 KCYS 170850 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 150 AM MST Tue Dec 17 2024 WYZ104-106-110-180000- /O.NEW.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/ /O.CON.KCYS.HW.W.0047.000000T0000Z-241217T1800Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-North Snowy Range Foothills- Including the cities of Arlington, Elk Mountain, Seminoe Dam, and Bordeaux 150 AM MST Tue Dec 17 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS MORNING... ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...For the High Wind Warning, west winds 30 to 45 mph with gusts up to 65 mph. For the High Wind Watch, west winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and Ferris/Seminoe/Shirley Mountains. * WHEN...For the High Wind Warning, until 11 AM MST this morning. For the High Wind Watch, from late tonight through late Wednesday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-117-180000- /O.NEW.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Vedauwoo, Buford, Pumpkin Vine, Federal, Whitaker, and Horse Creek 150 AM MST Tue Dec 17 2024 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ Rubin
021 WWUS75 KCYS 171550 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 850 AM MST Tue Dec 17 2024 WYZ104-106-110-180000- /O.CAN.KCYS.HW.W.0047.000000T0000Z-241217T1800Z/ /O.CON.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-North Snowy Range Foothills- Including the cities of Arlington, Bordeaux, Seminoe Dam, and Elk Mountain 850 AM MST Tue Dec 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... ...HIGH WIND WARNING IS CANCELLED... * WHAT...For the High Wind Watch, west winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, Bordeaux area along Interstate 25 between Chugwater and Wheatland, and Ferris/Seminoe/Shirley Mountains. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ WYZ116-117-180000- /O.CON.KCYS.HW.A.0046.241218T0900Z-241219T1200Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Horse Creek, Whitaker, Buford, Federal, Vedauwoo, and Pumpkin Vine 850 AM MST Tue Dec 17 2024 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...West winds 30 to 45 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range and Foothills including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ MM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 16, 10:55 AM MST, 3 hours 37 minutes earlier. Its key messages:
- High Wind warnings will expire for the wind prone areas of Bordeaux, I-80 Summit and Foothills at 8am.
- High wind warnings are expected to persist across the Arlington and Elk Mountains areas through 5pm today.
- More high winds area expected Tuesday-Thursday especially for the wind prone areas of Southeast Wyoming.
- Mountain snowfall is also expected late tonight and Tuesday.
Area forecast discussion, Dec 16, 10:55 AM MST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1055 AM MST Mon Dec 16 2024 .KEY MESSAGES... - High Wind warnings will expire for the wind prone areas of Bordeaux, I-80 Summit and Foothills at 8am. - High wind warnings are expected to persist across the Arlington and Elk Mountains areas through 5pm today. - More high winds area expected Tuesday-Thursday especially for the wind prone areas of Southeast Wyoming. - Mountain snowfall is also expected late tonight and Tuesday. && .SHORT TERM /THROUGH WEDNESDAY NIGHT/... Issued at 310 AM MST Mon Dec 16 2024 Latest water vapor loop was still showing good mountain wave turbulence across the wind prone areas of southeast Wyoming. This is certainly being reflected in the latest observations across the Arlington and Elk Mountain areas and the I-80 summit. This turbulence is on the back side of a shortwave currently moving through the northern Plains. As this shortwave continues to push east we should see the gradients relax a bit by midday which should allow for the wind speeds to continue to decrease across the I-80 Summit and Foothills with Bordeaux really diminishing early on as the low level flow turns more towards the northwest. As a result, we are letting the High Wind Warning expire for Bordeaux, I-80 Summit and Foothills at 8am. We are less confident about the Arlington zone falling below high wind criteria today especially with the next shortwave approaching the area later tonight. We could experience a brief lull at Arlington late this afternoon and early this evening, but these 800-700mb gradients will tighten up once again after midnight. Would not be surprised to see the Arlington zone extended, but it is possible that the remainder of the wind prone areas rev up again after midnight and continue through Tuesday morning. We will let the day shift evaluate that a bit further. The deterministic models and HREF are also trying to bring another round of snowfall to the mountains on Tuesday. As mentioned by the previous discussion this feature will be a quick hitter and will most likely limit the potential for any significant snowfall. However, the Snowy and Sierra Madre ranges may get another burst of snowfall late tonight into Tuesday morning due to good upslope flow, upper level support from the jet and some low level instability. The HREF is still depicting 24hr probabilities of 6 inches or greater to be around the 40 percentile which does not give me enough confidence to issue any highlights at this time. The next shortwave is progged to move through the Montana Wednesday and Wednesday night. This system is expected to track a little further north than the one on Tuesday, but once again will be a quick hitter. The models are tightening the gradients again which will favor more strong winds to our wind prone areas, but the bulk of the precipitation will most likely stay north of out forecast area at this time. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Issued at 157 PM MST Sun Dec 15 2024 Medium to long range models continue to show a progressive and somewhat active pattern through most of next week, with another strong upper level ridge building back into the area by Friday and next weekend. The next Pacific disturbance and associated cold front is forecast to push into the area early on Thursday. Medium range models are in better agreement with this feature and show it digging a little further southeast before ejecting to the east across the Great Plains. Little or no precipitation is expected with this system as the jet stream core is too far to the north and east. However, another round of strong gusty winds are possible. With better agreement, increased winds above High Wind criteria for the wind prone areas with wind gusts over 55 MPH looking more likely. Can't rule out the sub-wind prone areas (Laramie Valley, East Platte County, Converse County, and Cheyenne) as well since ensemble spreads have shifted a bit higher with potential wind gusts. Otherwise, slowly trended temperatures higher through the end of the week with afternoon temperatures 10 to 15 degrees above normal. As we head into late next week and next weekend, all models and most ensemble members show a strong ridge of high pressure building over the western U.S. and drifting east into the Front Range. If this pattern verifies, expect a continuation of dry weather, but less windy than recently. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1050 AM MST Mon Dec 16 2024 VFR will prevail at all sites late this morning into early this afternoon. Expect high winds in the 20-30 knot range at RWL and LAR out the west, however wind speeds will generally back off later this afternoon and early evening. Ceiling heights at LAR and RWL will drop after 0z tonight as a weak system moves in from the west. Occasional light snow is possible at both LAR and RWL from around 10z through 15z on Tuesday morning with MVFR cigs and vis during brief periods of the heaviest snow. Long periods of sustained IFR conditions are not expected. VFR is expected at the NE terminals through the entire period. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...High Wind Warning until 5 PM MST this afternoon for WYZ110. NE...None. && SHORT TERM...REC LONG TERM...TJT AVIATION...MAC
Hazardous weather outlook, Dec 16, 6:05 AM MST, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 605 AM MST Mon Dec 16 2024 WYZ101>119-171315- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 605 AM MST Mon Dec 16 2024 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High Wind Warnings remain in effect for the Arlington and Elk Mountain areas most of the day. The High Wind Warnings will expire for the I-80 Summit, Foothills and Bordeaux at 8am. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY More high winds area expected Tuesday-Thursday especially for the wind prone areas of Southeast Wyoming. Mountain snowfall is also expected late tonight and Tuesday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-171315- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 605 AM MST Mon Dec 16 2024 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 2:42 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 29 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.